Indiana, 2003

Damaging Wind in Indiana, May 5, 2003

May 5, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 2:30 AM CST, 1 hour earlier.

Area forecast discussion, May 5, 2:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER TODAY AND TONIGHT.

ISOLATED CONVECTION EARLIER THIS MORNING THAT BRIEFLY PRODUCED SOME
SEVERE WEATHER IN RIPLEY COUNTY HAS DIED DOWN CONSIDERABLY...BUT MAY
SEEM SOME MINOR CONVECTIVE ACTIVITY THROUGH SUNRISE.  LOW CLOUDS ARE
MOVING BACK TO THE NORTHWEST ACROSS SOUTHERN PORTIONS OF THE
AREA...AS SOUTHEAST WINDS DEVELOP NORTHWARD.  THIS IS IN LINE WITH
MODEL FORECASTS OF THE SURFACE BOUNDARY SHIFTING TO OUR NORTH AND
STRENGTHENING ESPECIALLY TO THE WEST OF THE AREA.  THERE WILL NOT
LIKELY BE A SIGNIFICANT BOUNDARY IN THE AREA TO FOCUS CONVECTION
TODAY...SO WILL KEEP POPS IN THE CHANCE CATEGORY.

THE DEVELOPING SURFACE TROUGH TO THE WEST WILL LIKELY BE THE FOCUS
OF SIGNIFICANT SEVERE WEATHER EVENT TODAY...SEE THE SWODY1 FOR
DETAILS.  A FEW STORMS MAY MOVE OFF THIS BOUNDARY INTO WESTERN ZONES
THIS AFTERNOON...SO IT APPEARS THAT THE BEST CHANCE FOR CONVECTION
WILL BE IN SOUTHEAST MISSOURI...WHERE A MODERATE RISK OF SEVERE
WEATHER HAS BEEN POSTED.  INSTABILITY WILL BE QUITE LARGE THROUGHOUT
THE AREA...SO ANY THUNDERSTORMS THAT DO DEVELOP IN THE HEAT OF THE
DAY WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.

LATER TONIGHT...SEVERE STORMS TO THE WEST ARE EXPECTED TO DEVELOP
INTO AN MCS OR TWO AND MOVE EASTWARD THROUGH THE MID MISSISSIPPI
VALLEY.  BOTH THE GFS AND ETA KEEP THE MAIN SYSTEM TO THE NORTH OF
THE AREA...PREFER THE FURTHER NORTH ETA WITH THIS SYSTEM.
HOWEVER...WILL KEEP THE LIKELIES GOING JUST TO BE SAFE.  REGARDLESS
THERE WILL BE THE POTENTIAL FOR SOME SCATTERED CONVECTION ACROSS THE
AREA TONIGHT.  WIND DAMAGE AND LARGE HAIL WILL BE POSSIBLE
TONIGHT...ESPECIALLY IF AN MCS DOES MOVE THROUGH THE AREA.

LOOKING FORWARD THROUGH THE REMAINDER OF THE WEEK...WILL KEEP THE
BROKEN RECORD FORECAST GOING.  LOCATION OF BOUNDARIES AND TIMING OF
IMPULSES IN THE PERSISTENT SOUTHWEST FLOW ALOFT WILL DETERMINE WHEN
AND WHERE CONVECTION WILL BE THE BEST ACROSS THE AREA THROUGH THE
WEEK.  FOR NOW WILL KEEP ALL POPS IN THE CHANCE CATEGORY.  THE GFS
AND ECMWF BOTH INDICATE SOME POTENTIAL RELIEF BY THE LATTER HALF OF
NEXT WEEKEND.  WE WILL SEE.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

DRS
Hazardous weather outlook, May 4, 7:57 PM CST, 7 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003

...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.

ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.

PS

In the hours before

Local storm report, May 4, 10:17 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     TREES DOWN BLOCKING HWY
                                          723 IN MARION REPORTED BY
                                          CRITTENDEN COUNTY DES
Local storm report, May 4, 10:29 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM                              KY   WIND DAMAGE
05/04/03   WEBSTER                        LIGHT DAMAGE TO
                                          STRUCTURES IN WHEATCROFT
                                          REPORTED BY TRAINED
                                          SPOTTERS

1128 PM    MURRAY                    KY   WIND DAMAGE
05/04/03   CALLOWAY                       NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          TRAINED SPOTTERS MEASURED
                                          80 MPH GUST 8 MILES SW OF
                                          MURRAY
Local storm report, May 4, 10:48 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 PM    OAK GROVE                 KY   1.00 INCH HAIL
05/04/03   CHRISTIAN                      REPORTED BY TRAINED
                                          SPOTTERS

1132 PM    BELL CITY                 KY   WIND DAMAGE
05/04/03   GRAVES                         NUMEROUS TREES AND
                                          POWERLINES DOWN SEVERAL
                                          GREENHOUSES HEAVILY
                                          DAMAGED REPORTED BY
                                          COUNTY DES DIRECTOR

1145 PM    LIVERMORE                 KY   WIND DAMAGE
05/04/03   MCLEAN                         NUMEROUS TREES DOWN POWER
                                          OUTAGES REPORTED BY FIRE
                                          DEPT
Local storm report, May 4, 11:05 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    5NE MURRAY                KY   WIND DAMAGE
05/04/03   CALLOWAY                       SIGNIFICANT DAMAGE PATH
                                          SUSPECTED TORNADO DAMAGE
                                          ALONG HWY 94 AT NEWBURG
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          DIRECTOR
Local storm report, May 4, 11:21 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1221 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    2S ST. JOSEPH             KY   WIND DAMAGE
05/05/03   DAVIESS                        MOBILE HOME DESTROYED
                                          REPORTED BY DAVIESS
                                          COUNTY DES DIRECTOR

1157 PM    FT. CAMPBELL              KY   FUNNEL CLOUD
05/04/03   CHRISTIAN                      REPORTED BY MILITARY
                                          WEATHER FORECASTERS AT
                                          CAMPBELL ARMY AIRFIELD
Local storm report, May 4, 11:25 PM CST, 4 hours 5 minutes before
LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1225 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     A FEW TREES DOWN.
                                          REPORTED BY POLICE.

0245 PM    SHADY GROVE               KY   1.75 INCH HAIL
05/04/03   CRITTENDEN                     REPORTED BY FIRE
                                          DEPARTMENT

0753 PM    GATEWOOD                  MO   0.88 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0758 PM    15W DONIPHAN              MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0802 PM    9W DONIPHAN               MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0802 PM    9W DONIPHAN               MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0810 PM    MT. VERNON                IL   1.75 INCH HAIL
05/04/03   JEFFERSON                      REPORTED BY TRAINED
                                          SPOTTERS

0814 PM    2W POPLAR BLUFF           MO   0.75 INCH HAIL
05/04/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          DES

0818 PM    9N POPLAR BLUFF           MO   0.75 INCH HAIL
05/04/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          EM

0820 PM    WAPPAPELLO                MO   60 MPH WIND GUST
05/04/03   WAYNE                          TREES DOWN REPORTED BY
                                          THE PUBLIC

0822 PM    WAPPAPELLO                MO   60 MPH WIND GUST
05/04/03   WAYNE                          REPORTED BY THE PUBLIC

0837 PM    2W ADVANCE                MO   80 MPH WIND GUST
05/04/03   STODDARD                       REPORTED BY STODDARD
                                          COUNTY DES

0856 PM    MORLEY                    MO   80 MPH WIND GUST
05/04/03   SCOTT                          REPORTED BY SCOTT COUNTY
                                          EM

0859 PM    BETWEEN SIKESTON AND HAYWOOD CITYMO   FUNNEL CLOUD
05/04/03   SCOTT                          REPORTED BY SCOTT COUNTY
                                          EM

0913 PM    COWLING                   IL   0.75 INCH HAIL
05/04/03   WABASH                         REPORTED BY WABASH COUNTY
                                          DES

0914 PM    OLIVE BRANCH              IL   1.75 INCH HAIL
05/04/03   ALEXANDER                      REPORTED BY EOC ALSO 60
                                          MPH WIND WITH SOME TREES
                                          DOWN

0918 PM    BELMONT                   IL   0.75 INCH HAIL
05/04/03   WABASH                         REPORTED BY WABASH COUNTY
                                          EMA

0920 PM    DELTA                     MO   FLOODING
05/04/03   CAPE GIRARDEAU                 STREET FLOODING 2 1/2
                                          INCHES OF RAIN  WITH 1
                                          INCH IN 20 MINUTES

0924 PM    OLMSTEAD                  IL   0.75 INCH HAIL
05/04/03   PULASKI                        REPORTED BY PULASKI
                                          COUNTY DES

0945 PM    KEVIL                     KY   60 MPH WIND GUST
05/04/03   BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS

0951 PM    WEST PADUCAH              KY   60 MPH WIND GUST
05/04/03   MCCRACKEN                      REPORTED BY WFO PADUCAH
                                          PERSONNEL

0958 PM    METROPOLIS                IL   FUNNEL CLOUD
05/04/03   MASSAC                         REPORTED BY MASSAC COUNTY
                                          SHERIFFS OFFICE THAT THE
                                          FUNNEL CLOUD WAS EAST OF
                                          METROPOLIS NEAR 1-24

1010 PM    JOY                       KY   1.00 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY TRAINED
                                          SPOTTER ALSO 60 MPH WIND
                                          REPORTED AT THIS TIME

1026 PM    ROPERS LANDING            IL   WIND DAMAGE
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES TREES DOWN ALONG WITH
                                          UNCONFIRMED ROOF DAMAGE

1028 PM    5SW MURRAY                KY   60 MPH WIND GUST
05/04/03   CALLOWAY                       REPORTED BY TRAINED
                                          SPOTTERS.  ALSO 0.75 INCH
                                          DIAMETER HAIL REPORTED AT
                                          THIS TIME

1040 PM    5NE MURRAY                KY   WIND DAMAGE
05/04/03   CALLOWAY                       SIGNIFICANT DAMAGE PATH
                                          SUSPECTED TORNADO DAMAGE
                                          ALONG HWY 94 AT NEWBURG
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          DIRECTOR

1049 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     TREES DOWN BLOCKING HWY
                                          723 IN MARION REPORTED BY
                                          CRITTENDEN COUNTY DES

1123 PM                              KY   WIND DAMAGE
05/04/03   WEBSTER                        LIGHT DAMAGE TO
                                          STRUCTURES IN WHEATCROFT
                                          REPORTED BY TRAINED
                                          SPOTTERS

1128 PM    MURRAY                    KY   WIND DAMAGE
05/04/03   CALLOWAY                       NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          TRAINED SPOTTERS MEASURED
                                          80 MPH GUST 8 MILES SW OF
                                          MURRAY

1132 PM    BELL CITY                 KY   WIND DAMAGE
05/04/03   GRAVES                         NUMEROUS TREES AND
                                          POWERLINES DOWN SEVERAL
                                          GREENHOUSES HEAVILY
                                          DAMAGED REPORTED BY
                                          COUNTY DES DIRECTOR

1145 PM    LIVERMORE                 KY   WIND DAMAGE
05/04/03   MCLEAN                         NUMEROUS TREES DOWN POWER
                                          OUTAGES REPORTED BY FIRE
                                          DEPT

1146 PM    OAK GROVE                 KY   1.00 INCH HAIL
05/04/03   CHRISTIAN                      REPORTED BY TRAINED
                                          SPOTTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
May 5, 3:30 AM CST
Where
Pike County, 1 mi N of Otwell
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
38.450, -87.100

Thunderstorm winds from 75 to 80 MPH caused minor damage to two homes and destroyed a gazebo. Numerous trees were blown down and outbuildings sustained minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352650.